Retour aux résultats
Articles (2015), The Electronic Journal of Statistics, 9 (2), pp. 2950-2975

Adaptive Multinomial Matrix Completion

Klopp Olga , Lafond J., Moulines E., Salmon J.

The task of estimating a matrix given a sample of observed entries is known as the matrix completion problem. Most works on matrix completion have focused on recovering an unknown real-valued low-rank matrix from a random sample of its entries. Here, we investigate the case of highly quantized observations when the measurements can take only a small number of values. These quantized outputs are generated according to a probability distribution parametrized by the unknown matrix of interest. This model corresponds, for example, to ratings in recommender systems or labels in multi-class classification. We consider a general, non-uniform, sampling scheme and give theoretical guarantees on the performance of a constrained, nuclear norm penalized maximum likelihood estimator. One important advantage of this estimator is that it does not require knowledge of the rank or an upper bound on the nuclear norm of the unknown matrix and, thus, it is adaptive. We provide lower bounds showing that our estimator is minimax optimal. An efficient algorithm based on lifted coordinate gradient descent is proposed to compute the estimator. A limited Monte-Carlo experiment, using both simulated and real data is provided to support our claims. Lien vers l'article

KLOPP, O., LAFOND, J., MOULINES, E. and SALMON, J. (2015). Adaptive Multinomial Matrix Completion. The Electronic Journal of Statistics, 9(2), pp. 2950-2975.